|Volume 6 Issue 78 Published - 14:00 UTC 08:00 EST 18-Mar-2004 Next Update - 14:00 UTC 08:00 EST 19-Mar-2004||Editor: Susan K. Boyer, RN
© Vidyya., Inc.
All rights reserved.
Smallpox vaccine may cause both serious and benign skin rashes
People who have never received a smallpox vaccination may develop any of a variety of benign skin rashes a few days after getting vaccinated for smallpox that should not be confused with a more serious complication of the vaccine, according to an article in the April 1 issue of Clinical Infectious Diseases, now available online.
Vaccinia is a virus used to immunize people against smallpox. The study examined 350 adult volunteers, 250 of whom were "vaccinia-naïve," or had never been vaccinated for smallpox before, and 100 of whom were "vaccinia-experienced," or had previously received a smallpox vaccination. Of the vaccinia-naïve, 3.6 percent developed some type of skin rash 6-19 days after being vaccinated. Symptoms usually included itching, redness and small bumps on the skin, and some patients also complained of headaches.
The five different types of rashes described in the article were all "self-limiting"--that is, they cleared up on their own after one to three weeks--and were not accompanied by fever or any other serious symptoms. The harmlessness of the vaccinia-associated skin rashes makes the findings important, according to Dr. Richard Greenberg, lead author of the study, which took place from July of 2002 to February of 2003.
"Physicians need to know that [the skin reactions] are benign and can be treated with medicines such as antihistamine," said Dr. Greenberg of the University of Kentucky School of Medicine. Doctors who realize that the rashes are not dangerous can offer reassurance to concerned patients and prescribe appropriate medications for symptom relief.
A physician who is unaware of the possibility for a benign skin reaction might wrongly assume that a patient's rash was the development of one of the more dangerous vaccinial lesions. "The concern is that the physician would overreact," Dr. Greenberg said. "These skin reactions are rather dramatic, and if we're going to be vaccinating against smallpox, the physician should know that these are benign complications and not subject the patient to unnecessary worry."